Missouri, 2011

Flooding in Missouri, April 24 to 30, 2011

April 24 to 30, 2011 · NWS PAH · 11 events in 11 counties and zones

Widespread heavy rainfall from 13 to 18 inches with locally higher amounts occurred during the last week of April. 45 inches was measured from April 22-30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread heavy rainfall from 13 to 18 inches with locally higher amounts occurred during the last week of April. At the Cape Girardeau airport, a rainfall total of 16.45 inches was measured from April 22-30. At the Poplar Bluff airport, a rainfall total of 17.64 inches was measured from April 22-30. A co-operative observer in Marble Hill measured a five-day total of 12.97 inches, which was representative of other places around southeast Missouri. This excessive rainfall caused most creeks and small rivers to flood for an extended period of time. Numerous roads were flooded and closed, including some major state highways in each county. A number of road washouts were reported across southeast Missouri. Some type of washout was reported on nearly every gravel road in Wayne County, along with some larger state roads. Bridges were washed out, including three in Stoddard County alone. Some homes were sandbagged or evacuated, and there were reports of people trapped in their homes due to flooded access roads. Water rescues were conducted due to motorists driving into flooded areas. Some schools cancelled or delayed classes due to the large number of inaccessible homes. An agricultural levee on Caney Creek was breached between Oran and Chaffee in Scott County, affecting large tracts of farmland. Some of the creeks and rivers that caused damaging floods included Mingo Creek at Puxico, Apple Creek in Perry County, the Castor River at Zalma, and the Little River at Morehouse. Morehouse was especially hard hit, with much of the community underwater or evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 3:19 AM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 24, 3:19 AM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT SUN APR 24 2011

.DISCUSSION...
HISTORICAL TYPE OF EVENT SEEMS TO BE UNFOLDING ACROSS MUCH OF THE
OHIO AND MID MS RIVER VALLEY THIS EASTER WEEKEND...WHICH WILL LAST
INTO MUCH OF NEXT WEEK...ESP IN REGARDS TO EXTENDED PERIODS OF
HEAVY RAINFALL AND EVEN THE POSSIBILITY OF ON AND OFF SEVERE
THUNDERSTORMS.

ALREADY HAVE RADAR/SATELLITE AND SOME ACTUAL REPORTS OF 3 TO 6
INCHES OF RAINFALL IN THE PAST 12 TO 24 HOURS OVER MUCH OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND ALONG THE OHIO RIVER IN
SOUTHWEST INDIANA AND KENTUCKY.

IN A NUTSHELL...PERIODS OF HEAVY RAIN AND SEVERE THUNDERSTORMS
THREAT WILL CONTINUE THROUGH MID WEEK AS DEEP/RICH SWLY FLOW
REGIME MAINTAINS ITSELF...ALONG WITH THE PASSAGE OF MULTIPLE
STRONG MID LEVEL SHORT WAVES AND A QUASI STATIONARY BOUNDARY THAT
WILL FEATURE SEVERAL SURFACE LOW PRESSURE SYSTEMS DURING THE
PERIOD.

HAVE ISSUED FLASH FLOOD EMERGENCY THIS MORNING FOR MUCH OF
SOUTHEAST MISSOURI. WATER RESCUES HAVE BEEN REPORTED NEAR POPLAR
BLUFF...WITH WATER REPORTED IN SOME HOMES. SAME AREA IS GETTING
POUNDED BY ANOTHER QUICK 1 TO 3 INCHES...SO BELIEVE EMERGENCY
CONDITIONS ARE LIKELY IN PORTIONS OF SOUTHEAST MISSOURI THIS
EASTER MORNING. LATEST SATELLITE TRENDS CONTINUE OT SHOW CLOUD TO
COOLING MOVING INTO THE MID MS RIVER VALLEY.

AM QUITE CONCERNED ABOUT THOSE VENTURING OUT FOR EASTER MORNING
SERVICES IN SOME OF THESE AREAS.

YET ANOTHER STORM COMPLEX IS FORMING OUT IN OKLAHOMA. EXPECT
PERIODS OF HEAVY RAIN TO CONTINUE OFF AN ON OVER ALL EXCEPT THE
SRN PENNYRILE....ESP THROUGH AT LEAST TUE MORNING...WHEN A
STRONGER SFC LOW SHOULD LIFT NE TOWARD LAKE MICHIGAN. NEGATIVELY
TILTED STRONG SHORT WAVE WILL ADD TO OVERALL UPPER
DIVERGENCE/ASCENT AND MAY BE THE NEXT CHC OF EXTENSIVE SEVERE
STORM OUTBREAK. THIS WOULD MOST LIKELY OCCUR MONDAY AFTERNOON INTO
MONDAY EVENING. ALL OF THIS...COMBINED WITH PRECIPITABLE WATER
VALUES RUNNING OVER 1.65 INCHES...SPELLS VERY BAD NEWS FOR MUCH OF
THE REGION.

DUE TO ALL MENTIONED ABOVE...AND AFTER COLLAB WITH NEIGHBORING
OFFICES...HAVE DECIDED TO GO AHEAD AND EXTEND THE FLASH FLOOD
WATCH AT LEAST THROUGH TUE MORNING. THIS IS ALREADY A MAJOR EVENT
IN SOME LOCATIONS...AND THINGS ARE ONLY GOING TO WORSEN.

IF THAT IS NOT ENOUGH...AFTER THE AFOREMENTIONED SFC FRONT MOVES
THROUGH TUE MORNING....IT SHOULD STALL JUST SOUTH OF OUR
REGION...THEN RETURN AS A WARM FRONT TUE NIGHT/WED TIME
FRAME...AND BRING YET ANOTHER ROUND OF HEAVY RAINS AND POSSIBLY
SEVERE STORMS.

VERY DANGEROUS SITUATION SEEMS TO BE SETTING UP ACROSS THE LOWER
OHIO VALLEY AND MID MISSISSIPPI RIVER VALLEY THIS EASTER WEEKEND
INTO NEXT WEEK. ALREADY BIG SPRINGS AND FARMINGTON MO REPORTING
OVER 5 INCHES OVERNIGHT. POSSIBLY ANOTHER 7 TO 10 INCHES ON THE
WAY....AND MANY RIVERS ALREADY IN FLOOD. PAINTS AN UGLY PICTURE
FOR SURE.

&&

.AVIATION...
HIGHEST CHCS OF WIDESPREAD STRONG THUNDERSTORMS WILL BE THIS
MORNING...BUT COULD SEE SCT STORMS EVEN AFTER THAT. MVFR CIGS
COULD CONTINUE EVEN AFTER THE STORMS THIS MORNING...INTO THE
AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BALLARD-CALDWELL-
     CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-
     HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-
     WEBSTER.

MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

MEFFERT
Hazardous weather outlook, Apr 24, 4:42 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
542 AM CDT SUN APR 24 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
542 AM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT NORTHWEST OF A MURRAY KENTUCKY TO
GREENVILE KENTUCKY LINE. PERIODS OF HEAVY RAINFALL WILL BE
LIKELY...ESPECIALLY EARLY IN THE MORNING OVER WESTERN KENTUCKY...AND
LATER IN THE AFTERNOON AREA WIDE. PLEASE REFER TO THE FLASH FLOOD
WATCH PRODUCT FOR ADDITIONAL DETAILS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON...FOR THE ENTIRE QUAD STATE REGION. SOME OF THIS RISK
WILL DEPEND ON WHETHER THE SUN CAN BREAK OUT TODAY...WHICH WOULD
HELP TO DESTABILIZE THE ATMOSPHERE. IF STORMS DO ERUPT...LARGE
HAIL AND DAMAGING WIND GUSTS WOULD BE THE PRIMARY HAZARDS...THOUGH
AN ISOLATED TORNADO CANNOT BE RULED OUT. TORRENTIAL DOWNPOURS AND
DEADLY LIGHTNING WILL ALSO BE LIKELY IN ANY THUNDERSTORMS.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND LEVELS
WILL ONLY BE GOING UP WITH THE ADDITIONAL RAINFALL. PLEASE REFER
OUR RIVER FLOOD PRODUCTS AT

HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING IN
ALL AREAS NORTHWEST OF A MURRAY KENTUCKY TO GREENVILLE KENTUCKY
LINE. MULTIPLE PERIODS OF THUNDERSTORMS WITH HEAVY RAINFALL WILL
CONTINUE OVER MUCH OF THE QUAD STATE THROUGH MID WEEK...AS SEVERAL
AREAS OF LOW PRESSURE LIFT NORTHEAST ALONG A FRONTAL BOUNDARY THAT
SHOULD REMAIN CLOSE TO THE AREA. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE
SAME LOCATIONS. ADDITIONAL RAINFALL AMOUNTS OF 6 TO 10 INCHES ARE
POSSIBLE THROUGH MID WEEK.

THE POTENTIAL EXISTS FOR SEVERE STORMS WITH LARGE HAIL...DAMAGING
WINDS AND SOME TORNADOES...ESPECIALLY MONDAY AFTERNOON...MONDAY
NIGHT AND POSSIBLY INTO TUESDAY. A SLIGHT RISK OF SEVERE STORMS
EXTENDS INTO WEDNESDAY OVER MUCH OF WESTERN KENTUCKY.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND FLOODING
WILL ONLY WORSEN WITH THE ADDITIONAL RAINFALL. FOR ADDITIONAL
INFORMATION...PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT

HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED EACH DAY FROM THIS
EASTER SUNDAY THROUGH THE MID WEEK TIME FRAME. SPOTTERS SHOULD
ALSO REPORT ANY FLOODING PROBLEMS THEY ENCOUNTER DURING THE NEXT
SEVERAL DAYS.

In the hours before

Local storm report, Apr 24, 6:35 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 AM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HEAVY RAIN       POPLAR BLUFF            36.76N 90.41W
04/24/2011  M5.23 INCH       BUTLER             MO   TRAINED SPOTTER

            3.1 INCHES OVER THE PAST 24 HOURS, 5.23 INCHES TOTAL
            EVENT

&&

JAYSONW
Local storm report, Apr 24, 6:58 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
758 AM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     HEAVY RAIN       GALE                    37.25N 89.45W
04/24/2011  M5.86 INCH       ALEXANDER          IL   PARK/FOREST SRVC

            TWO DAY STORM TOTAL OF 5.86 INCHES FROM NATIONAL FOREST
            SERVIVE RAWS SITE.

0739 AM     HEAVY RAIN       DIXON SPRINGS           37.38N 88.67W
04/24/2011  M5.58 INCH       POPE               IL   PARK/FOREST SRVC

            TWO DAY STORM TOTAL RAINFALL OF 5.58 INCHES FROM NATIONAL
            FOREST SERVICE RAWS SITE.

0739 AM     HEAVY RAIN       VAN BUREN               37.01N 91.01W
04/24/2011  M4.98 INCH       CARTER             MO   PARK/FOREST SRVC

            2 DAY STORM TOTAL 4.98 INCHES FROM NATIONAL FOREST
            SERVIVE RAWS SITE.

0739 AM     HEAVY RAIN       MARION                  37.73N 88.94W
04/24/2011  M4.08 INCH       WILLIAMSON         IL   PARK/FOREST SRVC

            TWO DAY STORM TOTAL OF 4.08 INCHES FROM NATIONAL FOREST
            SERVICE RAWS SITE.

&&

GREGM
Local storm report, Apr 24, 8:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 AM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     NEELYVILLE              36.56N 90.51W
04/24/2011                   BUTLER             MO   TRAINED SPOTTER

            2 MOBILE HOMES DESTROYED...ANOTHER OVERTURNED. ROOF OFF
            OF A SHED AND THE WINDOWS BLOWN OUT OF A BANK.

&&

DANS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Bollinger

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Bollinger County, Alliance to 1.22 mi SE of Lixville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.570, -90.000

Flood, Butler

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Butler County, Ash Hill to 3.15 mi NE of Fagus
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.780, -90.230

Flood, Cape Girardeau

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Cape Girardeau County, Allenville to 0.8 mi ENE of Kurreville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.220, -89.770

Flood, Carter

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Carter County, Chicopee to 6.32 mi WNW of Van Buren
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.980, -91.020

Flood, Mississippi

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Mississippi County, Alfalfa Center to 4.64 mi N of Dorena
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.970, -89.200

Flood, New Madrid

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
New Madrid County, 1.71 mi ESE of Portageville to 1.11 mi SSW of Risco
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.423, -89.670

Flood, Perry

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Perry County, Altenburg to 2.03 mi NW of Mc Bride
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.630, -89.580

Flood, Ripley

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Ripley County, Bennett to 1.35 mi NE of Flatwoods
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.730, -91.000

Flood, Scott

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Scott County, Ancell to Lusk
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.220, -89.550

Flood, Stoddard

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Stoddard County, 0.22 mi W of Mingo to 4.1 mi WSW of Mesler
Cause
Heavy Rain
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
36.950, -90.184

Flood, Wayne

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
Wayne County, 2.35 mi ESE of Piedmont to 5.52 mi WNW of Lodi
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
37.156, -90.681

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296519, 296520, 296521, 296522, 296523, 296524, 296525, 296526, 296527, 296528, 296529.